Alert archive / Idaho / Areal Flood Advisories in 2021

Areal Flood Advisory 16, NWS Missoula, MT

August 1, 2021Idaho County, Idaho

NWS Missoula, MT issued this areal flood advisory at Aug 1, 2021, 7:15 PM PDT for Idaho County, Idaho. It was in force for 2 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 7:15 PM PDT (02:15 UTC)
Expired
Aug 1, 2021, 9:15 PM PDT
In force
2 hr
Issued by
NWS Missoula, MT
Area
Storm-based polygon

County Idaho County, ID

The radar

The Missoula radar (KMSX), 175 km from the middle of the area, began a volume at 02:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1384 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this areal flood advisory went out at Aug 1, 12:15 PM PDT, 7 hours earlier.

Area forecast discussion, Aug 1, 12:15 PM PDT, 7 hours before
Area Forecast Discussion
National Weather Service Missoula MT
115 PM MDT Sun Aug 1 2021

...GUSTY WINDS AND FLASH FLOODING POSSIBLE TODAY...

.DISCUSSION...Significantly high monsoon moisture is in place.
Along with a disturbance from the south, widespread thunderstorms
are expected through this afternoon and into tonight. Gusty
outflow winds of over 40 mph are expected ahead of thunderstorms,
followed by heavy rain-producing thunderstorms. Rain rates of 1-2
inches per hour are possible with today's storms. Multiple rounds
of thunderstorms are being forecast by convection allowing
models, which will increase the flash flood potential since
multiple storms could pass over the same area.

Overall, today is the day to be prepared for thunderstorms, and
have a plan if outdoors. Backcountry roads may become blocked by
trees and flash flood debris. Poorly draining area will see
ponding of water, and very low visibility is expected beneath
storm cores. Wind advisories and flash flood watches are in
effect through this evening, and severe thunderstorm warnings are
possible.

The thunderstorm focus shifts to western Montana and Lemhi County
on Monday with most of the storm activity expected to occur near
the Divide. Flash flooding will be a concern in Lemhi County
through Silver Bow and Deer Lodge counties Monday afternoon and
evening.

Tuesday and Wednesday still look to be drier and very warm with
only isolated thunderstorms.

Very little has changed in the extended forecast. A pacific
trough embedded within southwesterly flow will move across the
Northern Rockies late Thursday into Friday. A wetting rain
(0.10” or more of precipitation) is likely area-wide. Recent
trends suggest the focus of precipitation may set up across
central Idaho and west-central Montana where a 40-50 percent
chance exists for at least a quarter of an inch of rainfall.

Looking ahead to next weekend, model ensemble guidance suggests
the active weather pattern will continue. Below normal
temperatures are possible during this period along with
opportunities for rain with shower and thunderstorm activity.

&&

.AVIATION...Very wet showers and thunderstorms will be developing
across much of the region through 02/0400Z. Shower and
thunderstorms will then be more isolated overnight between
02/0400Z and 02/1500Z with higher confidence that they may be more
over northwest Montana than anywhere else. There is a low
probability, but still a plausible risk for sudden microburst
development with winds over 45 knots to occur near the largest
thunderstorms or even just after thunderstorms merge together. The
storms will be able to produce between 1 to 2 inches of rainfall
in a short amount of time, lower visibility to 1 mile or less, and
lower ceilings potentially to IFR at times. The more intense
storms could also produce copious amounts of pea size hail. Patchy
fog development is possible by Monday morning, especially in areas
that received rainfall and were able to clear out a little bit.
More wet thunderstorm activity is possible especially from GPI
east and south to BTM on Monday after 02/1800Z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...     Flash Flood Watch from Monday afternoon through Monday evening
     Butte/Blackfoot Region.

     Flash Flood Watch until 9 PM MDT this evening
     Bitterroot/Sapphire Mountains...Butte/Blackfoot Region...
     Flathead/Mission Valleys...Kootenai/Cabinet Region...Lower
     Clark Fork Region...Missoula/Bitterroot Valleys...
     Potomac/Seeley Lake Region...West Glacier Region.

     Wind Advisory until 6 PM MDT this evening Bitterroot/Sapphire
     Mountains...Missoula/Bitterroot Valleys...Potomac/Seeley
     Lake Region.

     Wind Advisory until 7 PM MDT this evening Lower Clark Fork
     Region.

     Wind Advisory until 7 PM MDT this evening Flathead/Mission
     Valleys.

     Wind Advisory from 4 PM this afternoon to midnight MDT tonight
     West Glacier Region.

     Wind Advisory from 5 PM this afternoon to 11 PM MDT this evening
     Kootenai/Cabinet Region.

ID...Flash Flood Watch until 9 PM MDT /8 PM PDT/ this evening Eastern
     Lemhi County...Lower Hells Canyon/Salmon River Region...
     Southern Clearwater Mountains...Western Lemhi County.

     Flash Flood Watch from Monday afternoon through Monday evening
     Eastern Lemhi County...Western Lemhi County.

     Flash Flood Watch until 8 PM PDT this evening Northern
     Clearwater Mountains...Orofino/Grangeville Region.

     Wind Advisory until 6 PM PDT this evening Northern Clearwater
     Mountains...Orofino/Grangeville Region...Southern
     Clearwater Mountains.

&&

In the hours before

Special weather statement, Aug 1, 4:06 PM PDT, 3 hours 9 minutes before
Special Weather Statement
National Weather Service Missoula MT
506 PM MDT Sun Aug 1 2021

IDZ006-MTZ005-006-012345-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
506 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN IDAHO...SOUTHWESTERN
MISSOULA AND NORTHWESTERN RAVALLI COUNTIES UNTIL 545 PM MDT/445 PM
PDT/...

At 506 PM MDT/406 PM PDT/, Doppler radar was tracking a strong
thunderstorm over Victor, or 13 miles north of Hamilton, moving north
at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Stevensville, Victor, Florence, Pinesdale and Bell Crossing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4637 11405 4632 11430 4664 11450 4671 11412
TIME...MOT...LOC 2306Z 164DEG 15KT 4643 11421
Special weather statement, Aug 1, 4:30 PM PDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Missoula MT
530 PM MDT Sun Aug 1 2021

MTZ001>003-020015-
Flathead/Mission Valleys MT-West Glacier Region MT-
Kootenai/Cabinet Region MT-
530 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL LAKE AND CENTRAL
FLATHEAD COUNTIES UNTIL 615 PM MDT...

At 529 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Woods Bay, or 14 miles north of Polson, moving
north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

LAT...LON 4769 11399 4773 11434 4811 11427 4809 11387
TIME...MOT...LOC 2329Z 188DEG 25KT 4790 11413
Special weather statement, Aug 1, 4:35 PM PDT, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Missoula MT
535 PM MDT Sun Aug 1 2021

MTZ002-020015-
West Glacier Region MT-
535 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LAKE AND
SOUTHEASTERN FLATHEAD COUNTIES UNTIL 615 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Swan Lake, or 20 miles northeast of Polson, moving north at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4775 11369 4769 11399 4810 11387 4807 11375
TIME...MOT...LOC 2335Z 159DEG 21KT 4794 11391
Local storm report, Aug 1, 4:47 PM PDT, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
547 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     DEBRIS FLOW      7 SSW SHOUP             45.30N 114.35W
08/01/2021                   LEMHI              ID   NWS EMPLOYEE

            TIME DENOTED IS REPORTED TIME. IMET ON
            MUDLICK FIRE REPORTED THAT MUDSLIDE
            PARTIALLY BLOCKED ROAD AND FORCED FIRE CREW
            TO TAKE ALTERNATE ROUTE.

&&

DEZ
Special weather statement, Aug 1, 5:46 PM PDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Missoula MT
646 PM MDT Sun Aug 1 2021

MTZ002-003-020115-
Flathead/Mission Valleys MT-West Glacier Region MT-
646 PM MDT Sun Aug 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 715
PM MDT...

At 645 PM MDT, Doppler radar was tracking a strong thunderstorm near
Columbia Falls, or 15 miles north of Evergreen, moving north at 20
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Kalispell, Evergreen, Whitefish, Columbia Falls, West Glacier, Martin
City, Coram, Hungry Horse and La Salle.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4820 11409 4826 11436 4860 11431 4848 11385
TIME...MOT...LOC 0045Z 194DEG 19KT 4844 11414
Local storm report, Aug 1, 6:57 PM PDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
757 PM MDT SUN AUG 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     HEAVY RAIN       2 WSW COLUMBIA FALLS    48.37N 114.21W
08/01/2021  M0.64 INCH       FLATHEAD           MT   TRAINED SPOTTER

&&

JK

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:30 PM PDTAreal Flood AdvisoryMSOFlathead, Lake3 hr
Aug 1, 5:33 PM PDTAreal Flood AdvisoryMSOFlathead3 hr
Aug 1, 5:40 PM PDTAreal Flood AdvisoryMSOSilver Bow10 min
Aug 1, 5:46 PM PDTSpecial Weather StatementMSOFlathead29 min
Aug 1, 5:49 PM PDTFlash Flood WarningMSOSilver Bow97 min
Aug 2, 9:09 AM PDTFlash Flood WatchMSODeer Lodge, Silver Bow9 hr
Aug 2, 1:18 PM PDTSpecial Weather StatementMSOFlathead42 min
Aug 2, 1:21 PM PDTSpecial Weather StatementMSODeer Lodge, Powell54 min
Aug 2, 1:54 PM PDTSpecial Weather StatementMSOSilver Bow51 min
Aug 2, 2:05 PM PDTSpecial Weather StatementMSOFlathead55 min
Aug 2, 4:59 PM PDTDense Fog AdvisoryMSOFlathead, Lake, Sanders17 hr
Aug 1, 5:30 PM PDTFlash Flood WarningMSOLemhi3 hr
Aug 1, 6:22 PM PDTAreal Flood AdvisoryMSOIdaho113 min
Aug 1, 6:53 PM PDTAreal Flood AdvisoryMSOIdaho112 min
Aug 1, 6:59 PM PDTAreal Flood WarningMSOLemhi3 hr
Aug 1, 9:01 PM PDTAreal Flood AdvisoryMSOIdaho119 min

Nearby

Areal Flood Advisories in Idaho, 2021Every areal flood advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.